Alcohol and Other Drug-Induced Mood Disorders
It is important to distinguish between mood disorders and AOD intoxication, withdrawal, and/or chronic effects. These distinctions are especially important following the chronic use of drugs that cause physiologic dependence.
All psychoactive drugs cause alterations in normal mood. The severity and manner of these alterations are regulated by preexisting mood states, type and amount of drug used, chronicity of drug use, route of drug administration, current psychiatric status, and history of mood disorders.
AOD-induced mood alterations can result from acute and chronic drug use as well as from drug withdrawal. AOD-induced mood disorders, most notably acute depression lasting from hours to days, can result from sedative-hypnotic intoxication. Similarly, prolonged or subacute withdrawal, lasting from weeks to months, can cause episodes of depression, sometimes accompanied by suicidal ideation or attempts.
Also, stimulant withdrawal may provoke episodes of depression lasting from hours to days, especially following high-dose, chronic use. Stimulant-induced episodes of mania may include symptoms of paranoia lasting from hours to days. Overall, the process of addiction per se can result in biopsychosocial disintegration, leading to chronic dysthymia or depression often lasting from months to years.
Since symptoms of mood disorders that accompany acute withdrawal syndromes are often the result of the withdrawal, adequate time should elapse before a definitive diagnosis of an independent mood disorder is made.
Conditions that most frequently cause and mimic mood disorders and symptoms must be differentiated from AOD-induced conditions. When symptoms persist or intensify, they may represent AOD-induced mental disorders. Transient dysphoria following the cessation of stimulants can mimic a depressive episode. According to the DSM-IV, if symptoms are intense and persist for more than a month after acute withdrawal, a depressive episode can be diagnosed. Symptoms of shorter duration can be diagnosed as a substance-induced mood disorder.
It is difficult to generalize about specific drugs causing specific behavioral syndromes. There is tremendous variability, as demonstrated in Exhibit 5-1. Multiple drug use further complicates the differential diagnosis. Diagnostic procedures such as urinalysis and toxicology screens should be used if possible. It should also be emphasized that addicted patients may experience withdrawal from one drug despite using another drug.
Stimulants such as cocaine and the amphetamines cause potent psychomotor stimulation. Stimulant intoxication generally includes increased mental and physical energy, feelings of well-being and grandiosity, and rapid pressured speech. Chronic, high-dose stimulant intoxication, especially when combined with sleep deprivation, may prompt an episode of mania. Symptoms may include euphoric, expansive, or irritable mood, often with flight of ideas, severe impairment of social functioning, and insomnia.
Acute stimulant withdrawal generally lasts from several hours to 1 week and is characterized by depressed mood, agitation, fatigue, voracious appetite, and insomnia or hypersomnia. Depression resulting from stimulant withdrawal may be severe and can be worsened by the individual’s awareness of addiction-related adverse consequences. Symptoms of craving for stimulants are likely and suicide is possible.
Protracted stimulant withdrawal often includes sustained episodes of anhedonia and lethargy with frequent ruminations and dreams about stimulant use. There may be bursts of dysphoria, intense depression, insomnia, and agitation for several months following stimulant cessation. These symptoms may be either worsened or lessened by the quality of the patient’s recovery program.
The general effect of the central nervous system depressants such as alcohol, the benzodiazepines, and the opioids is a slowing down of an individual’s psychomotor processes. However, acute alcohol intoxication and opioid intoxication often include two phases: an initial period of euphoria followed by a longer period of relaxation, sedation, lethargy, apathy, and drowsiness.
Alcohol, barbiturates, and the benzodiazepines can cause sedative-hypnotic intoxication, especially when taken in high doses. Psychomotor symptoms include mood lability, mental impairment, impaired memory and attention, loss of coordination, unsteady gait, slurred speech, and confusion.
Ries, R. (2007). Mood Disorders and Alcohol/Drug Use. Psych Central. Retrieved on May 22, 2013, from http://psychcentral.com/lib/2007/mood-disorders-and-alcoholdrug-use/
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.